Winter Storm, Iosco
- When
- March 13, 10:00 AM EST to March 14, 2:00 AM EST
- Where
- Iosco forecast zone
- Reported by
- Public
- Coordinates
- 44.301, -83.514 (the zone’s center; the record gives no point)
Low pressure crossed the Ohio Valley, with cold northeast winds in place across northern Michigan. This resulted in lake-enhanced snowfall off of Lake Huron into northeast lower Michigan.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Low pressure crossed the Ohio Valley, with cold northeast winds in place across northern Michigan. This resulted in lake-enhanced snowfall off of Lake Huron into northeast lower Michigan. The Oscoda area picked up around 15 inches of accumulation by late morning of the 14th, and Whittemore picked up 9 inches, while much lesser amounts fell elsewhere.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Mar 13, 9:08 AM EST, 52 minutes earlier.
Area Forecast Discussion National Weather Service Gaylord MI 1008 AM EDT Mon Mar 13 2017 .UPDATE... Issued at 1008 AM EDT Mon Mar 13 2017 QPF amounts very light this morning so far generally 0 - 0.05". Snow ratios from COOPs anywhere from 10:1 to 20:1. Surface low center over Missouri and moving ESE, dry air making a good push into the northern parts of the region with areas north of Petoskey and Alpena with even some sunshine showing up through high clouds over the E UP. However, upper trough still west of the region with shortwave showing up on sat imagery over NW Wisconsin. Also surface convergence evident on surface analysis from MKE area up through Cadillac and Alpena with continued push of low level moisture from the SW. In addition, Lake Huron enhancement should begin soon with E - NE flow of cold air /850mb temps around -16C and surface temps in the teens/ into area east of I-75. Short range models seem to want to pinpoint areas south of Alpena to Manistee line for enhanced snow amounts this afternoon. Seems to be handled well in current forecast. If the lake enhancement becomes more pronounced this afternoon, will need to issue advisory for areas south of Alpena. && .NEAR TERM...(Today) Issued at 342 AM EDT Mon Mar 13 2017 ...A snowy day in northern lower MI... High impact weather potential...light to moderate snow in northern lower MI today, diminishing tonight. Low pressure is in western Iowa, and will move ese-ward, crossing KY this afternoon. That's a long way from northern MI, but a rather broad warm advection shield will have an impact here. That is in fact already happening, with light snow (vsbys commonly 2-3SM or greater) occurring in parts of northern lower MI. In addition, there is some potential for lake enhanced snow in ne-erly low level flow. Precip trends are the main concern. Today...theta-e advection will contribute to gradual expansion of the light snow shield. Expect that by daybreak most places near/south of M-32 will be seeing -sn, as there isn't a lot of dry air that needs to be overcome (slender dry layer 800-750mb per 00z APX sounding). Persistent, but generally unimpressive, omega will be over northern lower MI thru the day today. Meanwhile, the bulk of the models suggest snow will struggle mightily to get north of the bridge. Pure synoptic QPF looks to be in the 0.10-0.20 range south of a TVC-APN line, less to the north. The omega max hovers near 825- 800mb, which is right at the top of the DGZ. That supports a reasonably large snow-liquid ratio in the upper teens. The real question: any lake enhancement? 1000-850mb winds are mainly east, backing ne this afternoon on Lake MI. Main potential for enhancement is thus off of Huron today. GRB radar shows some of the possibilities, with a healthy band impacting areas near and a bit north of MTW. 850mb temps around -17C, and surface temps in the teens and single digits, are plenty cold enough. But...we have a number of models that can at least attempt to resolve enhancement, and they are not in the least bit impressed with this event. Recent RAP runs show a very slight QPF bullseye near Alcona/Alpena Cos, and will continue to boost QPF in parts of ne lower MI. Another thing that lake processes do is shift the max omega lower, and this afternoon that becomes more squarely within the DGZ. So have also boosted afternoon snow-liquid ratios a bit past 20 in ne lower MI. Even with that, accums today are somewhat limited. After doing some math, one get around 3 inches between APN and Standish, 2-3" west of there and south of M-72, dwindling to the north. An easterly breeze maxes out at around 10mph, with minimal blowing/drifting concerns. We're up to the edge of advisory criteria for Alcona Co and surrounding counties, but not past it, and will refrain from a headline at this time. If more emphatic lake enhancement reveals itself, an advisory will be needed. Max temps upper teens (northern Chip Co) to upper 20s (near Saginaw Bay). Tonight...original surface low gets devoured by bombogenesis off the mid-Atlantic coast. High pressure by James Bay will feed cooler/drier low level air into the northern lakes as the night proceeds. Omega is falling apart during the evening, even as the digging 500mb trof settles overhead. A deformation band will start the evening hanging along an Ludington-Harrisville axis, and best snow (such as it is) will be along this axis in the evening. 1000-850mb winds back to the ne everywhere, and almost nne, but not quite enough to introduce lake effect/enhancement potential to much of the nw lower MI coast. Snowfall amounts around an inch will work near/south of M-72. Very little if any snow left by late in the overnight. Dry air flooding in should preclude pure lake effect in ne lower MI in the wake of the system. Meanwhile, substantial clearing will push into eastern upper MI. Another cold night, especially north of the bridge. Min temps will drop slightly below zero in eastern upper, with single digits to mid teens above zero in northern lower. && .SHORT TERM...(Tuesday through Wednesday night) Issued at 342 AM EDT Mon Mar 13 2017 ...Slowly moderating temperatures... Low pressure will continue its track off to our east bringing a major if not historic snow storm to New England. High pressure will then build in for mid week. Energy of a hybrid nature (between Pacific and Canadian) will then slowly slide a trough across the region late Thursday night into Friday. By this time it will be milder than the last few days but marginally cold enough for precipitation type issues. It then looks cold enough behind this trough for any remaining precipitation to be in the form of light snow Friday night into Saturday. Sunday looks mainly dry and milder with high pressure building in. Tuesday...Perhaps a bit of northerly flow driven leftover snow showers near the lake shores, otherwise strong subsidence behind the departing wave should lead to at least partially clearing skies. It will remain cold with highs only in the upper teens to lower 20s. Tuesday night through Wednesday night...A fairly strong surface area of high pressure (1034 mb) slides by to our west. This should keep the region mainly dry and cold. However, can not rule out a few light snow showers or flurries in north northwest flow favored areas. Lows mainly in the single digits and highs in the lower and middle 20s. .LONG TERM...(Thursday through Sunday) Issued at 342 AM EDT Mon Mar 13 2017 High pressure should ensure a dry and milder (but still below normal) day Thursday. A trough (hybrid of Pacific and Canadian origin) then rides over the top of the ridge and tracks southeast into the western Great Lakes bringing what looks like snow to mixed precipitation Friday with a shot of colder air behind it changing any precipitation back over to mainly light snow Friday night into Saturday. This doesn't look like a big system but could be somewhat prolonged and messy. High pressure then regains its footing for Sunday bringing dry and milder conditions. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 738 AM EDT Mon Mar 13 2017 IFR to MVFR in -SN today. Low pressure will be passing well to the south of MI today. However, large swath of -SN has already expanded into northern lower MI. Expect prevailing IFR vsbys today at MBL/TVC/APN, with MVFR at PLN at the far north end of the snow swath. Gradually improvement this evening as system and associated snow diminish. Light e to ne winds today, backing ne to n tonight. && .MARINE... Issued at 342 AM EDT Mon Mar 13 2017 Relatively light easterly to ne winds thru this evening, as low pressure passes well to our south. As a separate low moves up the east coast while rapidly intensifying, ne to n winds will increase late tonight into Tuesday. Small craft advisories may be needed on some waters eventually, but not yet. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && UPDATE...KJF NEAR TERM...JZ SHORT TERM...AJS LONG TERM...AJS AVIATION...JZ MARINE...JZ
Hazardous Weather Outlook National Weather Service Gaylord MI 350 AM EDT Mon Mar 13 2017 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-141200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 350 AM EDT Mon Mar 13 2017 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Today and tonight. Light to at times moderate snow will occur through this evening in northern lower Michigan. The highest accumulations will be south of M-72, as well as near Lake Huron in northeast lower Michigan. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any snowfall to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord. JZ
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2017Every state in 2017This day in weather historyWarnings in Michigan, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690260.